Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 407, NWS Cheyenne, WY

September 20, 2019Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 20, 2019, 2:42 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2019, 2:42 PM MDT (20:42 UTC)
Expired
Sep 20, 2019, 3:30 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 78 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:35 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 20, 11:35 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1135 AM MDT Fri Sep 20 2019

.SHORT TERM...(Today and tonight)
Issued at 438 AM MDT Fri Sep 20 2019

A strong LLJ has persisted across the forecast area this morning
with light showers and non-severe thunderstorms over the last
couple hours along with gusty winds into the 30 mph range this
morning. The LLJ will move eastward as an upper level trough digs
into the eastern Rocky Mountains and High Plains today with an
associated cold front.

The seasonably warm temperatures coupled with the slow moving cold
front will be critical in the initiation of afternoon
thunderstorms. The SPC currently has a slight risk extending from
Niobrara County into Goshen County and the northern tier of
counties across the NE Panhandle. Latest model solutions have
different spreads of SBCAPE for this afternoon ranging from as low
as 500 J/kg to as much as 2000 J/kg that significantly impacts
the overall threat of severe weather today. Shear profiles trend
towards decent directional and speed shear especially considering
the mid to upper level jet maxes in the right exit region of the
streaks moving into the region. While low level lapse rates remain
around 6-7 degrees C/km over SE WY, the mid level lapse rates are
higher at 8-9 degrees C/km with best lapse rates from 8-10
degrees C/km for many locations across the NE Panhandle that will
certainly aid in the production of large hail stones and strong
thunderstorm growth.

Model soundings have decent solutions from KCDR down to KBFF sfc
to 1 km curvature on hodographs that coupled with the spatial
coverage of modeled helicity swaths give concern for the formation
of supercells and tornadic activity in addition to the hail and
thunderstorm wind threat.

Besides the main threat of severe weather this afternoon and
evening, the passage of the cold front will drop temperatures
especially across the mountainous valleys in the western areas of
the forecast area. A Freeze Watch was inherited from the previous
shift that we decided to upgrade the watch to a warning from
midnight tonight through 9 AM MDT Saturday for the areas that
include the cities of Dixon, Saratoga, and Laramie.

Seasonably warm temperatures from the upper 70s through the mid
80s over the high plains and mid 60s to low 70s over the
mountains today.

.LONG TERM...(Saturday through Thursday)
Issued at 438 AM MDT Fri Sep 20 2019

As the main low pressure circulation in the upper level trough
moves across the northern Great Plains, the deep trough continues
to dig across the region Saturday with embedded vorticity
advection for light chance of showers mainly across the northern
tier of Niobrara and Converse Counties and the southeastern corner
of our CWA mainly in the late afternoon and evening period. A
short-residing ridge builds in behind the trough as another system
moves onshore in the Pacific Northwest Sunday. Main model
solutions from the GFS and EURO still have solutions depicting a
closed low loitering in southern CA and AZ while a low in Canada
digs into Hudson Bay with a long cold front extending into CO by
Tuesday.

The mid level flow between these two systems coupled with
available moisture will give chances for showers and thunderstorms
for Monday as dry zonal flow takes over through Thursday. Though
the zonal flow may keep things dry, expectations given this
weather pattern call for potential of high winds especially across
the gap areas in SE WY.

Temperatures continue their seasonably warm trend into the
extended period with high plains reaching into the mid to upper
70s and upper 60s over the mountains.

&&

.AVIATION...(For the 18Z TAFS through Saturday morning)
Issued at 1130 AM MDT Fri Sep 20 2019

Not much change from the previous 12z forecast package. Scattered
showers lifting north of I-80 this morning have generally weakened
and pose little if any impacts to the western Nebraska terminals.
Still expect showers and thunderstorms to develop somewhere along
the I-25 corridor between 20z and 23z this afternoon. These
thunderstorms will rapidly move northeast across the northern and
central NE panhandle into this evening. KCDR, KAIA, and KBFF have
the best chance to see thunderstorms this evening, so kept VCTS in
the forecast and will likely add prevailing TSRA as storm track
becomes more certain this afternoon.  Can not rule out brief IFR VIS
and MVFR CIGS at this locations, with a lower chance for KCYS and
KSNY. Winds will shift into the northwest late this evening after
the front moves across the area, with occasional gusts of 30 knots
possible.

&&

.FIRE WEATHER...
Issued at 311 AM MDT Fri Sep 20 2019

Forecasted strong to severe thunderstorms possible from the
northern half of the NE Panhandle into Goshen and Niobrara
Counties in Wyoming today as a cold frontal boundary digs into
the area later today. With the arrival and subsequent passage of
the cold front, fire weather concerns over the forecast period
taper off as cooler conditions and above-critical RH levels
persist. Increased chances of precipitation this weekend along
with cooler temperatures in the passing of the frontal system.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Freeze Warning from midnight tonight to 9 AM MDT Saturday for
     WYZ111-113-115.

NE...None.
&&

SHORT TERM...WM
LONG TERM...WM
AVIATION...TJT
FIRE WEATHER...WM
Hazardous weather outlook, Sep 20, 4:45 AM MDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
445 AM MDT Fri Sep 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
211045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
445 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread strong to severe thunderstorms possible this afternoon
into the evening. Main threats will be hail up to golfball size,
damaging thunderstorm winds, and a few tornadoes cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation likely this afternoon and evening.

WYZ111-113-115-211045-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
445 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and thunderstorms possible with some possibly
on the strong side.

A Freeze Warning is in effect from midnight tonight through 9 AM
MDT Saturday morning. Please see Freezing Warning product for
additional details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109-110-112-114-116-211045-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-South Laramie Range-
445 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and thunderstorms possible with some possibly
on the strong side.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 2:29 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Fri Sep 20 2019

WYZ106>108-118-202115-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
229 PM MDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 27 miles south of Wheatland, moving northeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 43 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4164 10497 4198 10474 4184 10440 4168 10458
      4154 10476
TIME...MOT...LOC 2028Z 212DEG 21KT 4167 10480

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:59 AM MDTFreeze WarningCYSAlbany, Carbon30 hr
Sep 20, 2:07 PM MDTHigh Wind WarningCYSAlbany, Carbon19 hr
Sep 20, 2:29 PM MDTSpecial Weather StatementCYSGoshen46 min
Sep 20, 3:27 PM MDTSevere Thunderstorm WarningCYSGoshen48 min
Sep 20, 4:00 PM MDTSpecial Weather StatementCYSGoshen45 min
Sep 20, 4:11 PM MDTSevere Thunderstorm WarningCYSGoshen49 min
Sep 20, 4:15 PM MDTSpecial Weather StatementCYSNiobrara45 min
Sep 20, 4:20 PM MDTSevere Thunderstorm WarningCYSNiobrara40 min
Sep 20, 4:39 PM MDTSpecial Weather StatementCYSGoshen51 min
Sep 20, 4:39 PM MDTSevere Thunderstorm WarningCYSNiobrara36 min
Sep 20, 4:42 PM MDTSpecial Weather StatementCYSNiobrara48 min
Sep 20, 5:12 PM MDTSpecial Weather StatementCYSNiobrara48 min
Sep 20, 5:22 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara38 min
Sep 20, 4:16 PM MDTSpecial Weather StatementCYSDawes44 min
Sep 20, 4:26 PM MDTSevere Thunderstorm WarningCYSDawes49 min
Sep 20, 4:45 PM MDTSpecial Weather StatementCYSBox Butte45 min
Sep 20, 4:52 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux53 min
Sep 20, 4:58 PM MDTSevere Thunderstorm WarningCYSSioux34 min
Sep 20, 5:17 PM MDTSpecial Weather StatementCYSDawes43 min
Sep 20, 5:28 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux62 min
Sep 20, 5:33 PM MDTSevere Thunderstorm WarningCYSDawes27 min
Sep 20, 5:46 PM MDTSpecial Weather StatementCYSDawes44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.